MURAL - Maynooth University Research Archive Library



    Reducing Conjugacy in the full diffeomorphism group of R to conjugacy in the subgroup of orientation-preserving maps


    O'Farrell, Anthony G. and Roginskaya, Maria (2009) Reducing Conjugacy in the full diffeomorphism group of R to conjugacy in the subgroup of orientation-preserving maps. Journal of Mathematical Sciences, 158 (6). pp. 895-898. ISSN 1072-3374

    [img] Download (109kB)


    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...



    Add this article to your Mendeley library


    Abstract

    Let Diffeo = Diffeo(R) denote the group of infinitely-differentiable diffeomorphisms of the real line R, under the operation of composition, and let Diffeo+ be the subgroup of diffeomorphisms of degree +1, i.e. orientation-preserving diffeomorphisms. We show how to reduce the problem of determining whether or not two given elements f, g ∈ Diffeo are conjugate in Diffeo to associated conjugacy problems in the subgroup Diffeo+. The main result concerns the case when f and g have degree −1, and specifies (in an explicit and verifiable way) precisely what must be added to the assumption that their (compositional) squares are conjugate in Diffeo+, in order to ensure that f is conjugated to g by an element of Diffeo+. The methods involve formal power series, and results of Kopell on centralisers in the diffeomorphism group of a half-open interval.

    Item Type: Article
    Additional Information: Preprint version of article. The original publication is available at www.springerlink.com DOI: 0.1007/s10958-009-9419-x. Supported by SFI under grant RFP05/MAT0003. The authors are grateful to Ian Short for useful comments.
    Keywords: Diffeomorphism group; conjugacy; real line; orientation;
    Academic Unit: Faculty of Science and Engineering > Mathematics and Statistics
    Item ID: 2786
    Identification Number: https://doi.org/10.1007/s10958-009-9419-x
    Depositing User: Prof. Anthony O'Farrell
    Date Deposited: 24 Oct 2011 14:29
    Journal or Publication Title: Journal of Mathematical Sciences
    Publisher: Springer
    Refereed: Yes
    URI:

    Repository Staff Only(login required)

    View Item Item control page

    Downloads

    Downloads per month over past year